Welcome to the forum. I am really glad to help you out. Your concern is regarding the hiccups that your dad is having. It is usually due to irritation of the diaphragm which is the muscle separating the chest from the abdomen. The hiccups can be due to irritation of the nerve innervating the diaphragm, inflammation of the lung or the lining of the lung, irritation of the abdominal side of the diaphragm, inflammation, stretching of the stomach or irritation of the esophagus.
The investigations which are required are a chest x-ray, CT chest and upper GI endoscopy to rule out the various possibilities. Treatment is diagnosis specific and hence I would suggest a physicianâs evaluation. The drugs commonly used for the treatment are metoclopramide, chlorpromazine and haloperidol.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Stroke , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.